Alert archive / Alabama / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 20, 2014, 8:06 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2014, 8:06 PM CST (02:06 UTC)
- Expired
- Feb 20, 2014, 8:45 PM CST
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 6:49 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 7:07 PM CST, 59 minutes earlier.
Area forecast discussion, Feb 20, 7:07 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 707 PM CST THU FEB 20 2014 .UPDATE... ISSUANCE OF TORNADO WATCH #16 UNTIL 3AM. && .DISCUSSION... A LINE OF STRONG TO SEVERE THUNDERSTORMS IS FINALLY ON THE DOORSTEP OF NW AL AS OF THIS WRITING, WITH SEVERAL REPORTS OF HAIL/WIND DAMAGE ACROSS PORTIONS OF WRN TN/NRN MS. EXPECT THE LINE OF STORMS TO STRENGTHEN AS THEY MARCH ACROSS THE AREA, WITH THE ASSC SFC LOW DEEPENING TO 984MB OVER THE SRN GREAT LAKES. THE COLD FRONT IS JUST NOW APPROACHING THE MS RIVER WITH A STARK CLEARING LINE NOTED BEHIND THE LINE OF CONVECTION. THANKS TO SURROUNDING OFFICES FOR SPECIAL RELEASE SOUNDINGS THIS AFTN, AS WELL AS TO MS STATE AND UAH FOR THEIR SOUNDING INFORMATION AHEAD OF THE LINE OF STORMS. UPDATED PRODUCTS ALREADY SENT. 12 && .AVIATION... /ISSUED 534 PM CST THU FEB 20 2014/ FOR 00Z TAFS... CONDS WILL DETERIORATE RAPIDLY AT BOTH TERMINALS AS A LINE OF STRONG/SEVERE STORMS APPROACHES KMSL/KHSV. GRADIENT WINDS OUT OF THE SOUTH WILL BE SUSTAINED 15-25KTS WITH GUSTS UP TO 35-40KTS POSSIBLE, ESPECIALLY RIGHT AHEAD OF THE LINE OF STORMS. VSBYS WILL BE REDUCED TO 2SM OR LESS AS THE LINE PUSHES ACROSS THE TERMINALS. CONDS WILL QUICKLY IMPROVE BETWEEN MIDNIGHT AND DAYBREAK WITH CLEARING SKIES EXPECTED FROM WEST TO EAST. WINDS WILL RELAX DURING THIS TIME AS WELL, WITH 5-10KT WNW WINDS EXPECTED BY THE END OF THE TAF PERIOD. 12 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016. TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 20, 6:33 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 633 PM CST THU FEB 20 2014 ALZ001>010-016-TNZ076-096-097-211130- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 633 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT AS SOUTHERLY WINDS OF 20 TO 25 MPH...WITH GUSTS TO 40 MPH...OCCUR ACROSS THE AREA AS A STRONG COLD FRONT APPROACHES FROM THE WEST. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF THE COLD FRONT WILL AFFECT NORTHWEST ALABAMA FROM 7 TO 10 PM...THE INTERSTATE 65 CORRIDOR BETWEEN 9 PM AND MIDNIGHT...AND NORTHEASTERN ALABAMA BETWEEN 11 PM AND 3 AM FRIDAY MORNING. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH WINDS IN EXCESS OF 60 MPH POSSIBLE. ALTHOUGH THE MOST SIGNIFICANT THREAT FROM THIS SQUALL LINE WILL BE DAMAGING WINDS...A FEW BRIEF TORNADOES WILL ALSO BE POSSIBLE WITH CIRCULATIONS EMBEDDED IN THE SQUALL LINE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...WITH ONE TO TWO INCHES POSSIBLE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY FROM THIS EVENING THROUGH EARLY FRIDAY MORNING. 12
In the hours before
Special weather statement, Feb 20, 7:00 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 PM CST THU FEB 20 2014
ALZ001-002-210145-
LAUDERDALE AL-COLBERT AL-
700 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 745 PM CST...
AT 7 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS MOVING EAST AT 50
MPH ACROSS NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS AROUND 50 MPH WILL BE
POSSIBLE WITH THIS LINE OF STORMS AS IT MOVES INTO NORTHWEST
LAUDERDALE AND INTO WESTERN COLBERT COUNTIES BETWEEN 710 AND 720 PM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 3501 8817 3500 8763 3477 8811 3489 8810
3492 8816 3499 8820
TIME...MOT...LOC 0051Z 240DEG 49KT 3494 8809
TTThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 7:00 PM CST | Special Weather Statement | HUN | Colbert | 45 min |
| Feb 20, 7:26 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale | 34 min |
| Feb 20, 7:44 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 31 min |
| Feb 20, 8:14 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 46 min |
| Feb 20, 8:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 48 min |
| Feb 20, 8:46 PM CST | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 29 min |
| Feb 20, 9:11 PM CST | Tornado Warning | HUN | Limestone | 34 min |
| Feb 20, 9:14 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 31 min |
| Feb 20, 9:21 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 39 min |
| Feb 20, 9:34 PM CST | Severe Thunderstorm Warning | HUN | Madison, Morgan | 26 min |
| Feb 20, 9:41 PM CST | Tornado Warning | HUN | Madison | 49 min |
| Feb 20, 9:43 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 32 min |
| Feb 20, 9:52 PM CST | Flash Flood Warning | HUN | Franklin, Lawrence, Morgan | 3 hr |
| Feb 20, 9:59 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 46 min |
| Feb 20, 10:01 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Morgan | 44 min |
| Feb 20, 10:06 PM CST | Flash Flood Warning | HUN | Limestone, Madison, Morgan | 3 hr |
| Feb 20, 10:47 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Feb 20, 10:51 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Feb 20, 11:14 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 46 min |
| Feb 20, 11:43 PM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 32 min |
| Feb 21, 12:03 AM CST | Severe Thunderstorm Warning | HUN | DeKalb | 42 min |
| Feb 21, 12:32 AM CST | Tornado Warning | HUN | DeKalb | 43 min |
| Feb 21, 12:35 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 4 hr |
| Feb 21, 4:30 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Feb 21, 10:40 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 43 hr |
| Feb 21, 10:48 AM CST | River Flood Warning | HUN | Madison | 9 hr |
| Feb 20, 10:11 PM CST | Tornado Warning | HUN | Franklin | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.